MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 62MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 62MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Model Number 71339162
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924)
Date of Event 04/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew, inc.Is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based upon information which smith & nephew, inc.Has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, inc., or its employees, that the report constitutes an admission that the device, smith & nephew, inc., or its employees caused or contributed to the potential event described in this report.
 
Event or Problem Description
It was reported that a patient went through primary thr in (b)(6) 2020.Last week the patient fell in the bathroom and had pain in his hip, therefore, a revision surgery was performed.Intraoperatively, the liner was noticed to looks tilted and the inner liner ring was found broken.The r3 insert constrained 62 mm had to be disassembled due to the complex revision surgery to allow dislocation of the hip.It was not possible to reinsert a new 62mm constrained inlay, so an anteverted inlay was inserted.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis concluded that a visual examination of the retrieved r3 constrained liner showed damage or gouges on the inner and outer liner.This damage or gouges may have been potentially created as the result of contact with instrumentation during the disassembly or removal process of the retrieved implant.Examination also showed discoloration and scratches on the articular surface of the r3 constrained liner.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.The scratches on the articular surface may have also potentially occurred during the removal process.Damage on the liner lock ring of the r3 constrained liner was also noticed during visual examination.This damage may have been potentially created as the result of contact with instrumentation during the disassembly of the liner lock ring from the r3 constrained liner or during the removal process of the implant.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical evaluation concluded that based on the information provided, the fall was most likely the root cause of the reported pain, fractured ring and subsequent revision; however, the incomplete proximal femoral bony union 8 months later could not be ruled out as a possible contributing factor.The assessed patient impact was the pain secondary to the fall, complex revision, and an expected post-surgical rehabilitation phase.Further patient impact could not be determined.No further medical assessment could be rendered at this time.Should additional clinical documentation and/or results of a product evaluation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.A potential probable cause for this event could include but not limited to traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 62MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11745721
Report Number1020279-2021-03702
Device Sequence Number4102110
Product Code KWZ
UDI-Device Identifier00885556021668
UDI-Public00885556021668
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2024
Device Model Number71339162
Device Catalogue Number71339162
Device Lot Number14LM11639
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2021
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer09/17/2021
Initial Report FDA Received Date04/29/2021
Supplement Report FDA Received Date09/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;